Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Random Fibonacci sequences
and the number $1.13198824\ldots$


Author: Divakar Viswanath
Journal: Math. Comp. 69 (2000), 1131-1155
MSC (1991): Primary 15A52, 28A80, 60J05, 65G05
Published electronically: June 10, 1999
MathSciNet review: 1654010
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For the familiar Fibonacci sequence (defined by $f_1 = f_2 = 1$, and $f_n = f_{n-1} + f_{n-2}$ for $n>2$), $f_n$ increases exponentially with $n$ at a rate given by the golden ratio $(1+\sqrt{5})/2=1.61803398\ldots$. But for a simple modification with both additions and subtractions - the random Fibonacci sequences defined by $t_1=t_2=1$, and for $n>2$, $t_n = \pm t_{n-1} \pm t_{n-2}$, where each $\pm$ sign is independent and either $+$ or - with probability $1/2$ - it is not even obvious if $\vert{t_n}\vert$ should increase with $n$. Our main result is that

\begin{equation*}\sqrt[n]{\vert{t_n}\vert} \rightarrow 1.13198824\ldots\:\:\: \text{as}\:\:\: n \rightarrow\infty \end{equation*}

with probability $1$. Finding the number $1.13198824\ldots$ involves the theory of random matrix products, Stern-Brocot division of the real line, a fractal measure, a computer calculation, and a rounding error analysis to validate the computer calculation.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 15A52, 28A80, 60J05, 65G05

Retrieve articles in all journals with MSC (1991): 15A52, 28A80, 60J05, 65G05


Additional Information

Divakar Viswanath
Affiliation: Mathematical Sciences Research Institute, 1000 Centennial Drive, Berkeley, California 94720
Email: divakar@cs.cornell.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-99-01145-X
PII: S 0025-5718(99)01145-X
Received by editor(s): November 17, 1997
Received by editor(s) in revised form: July 14, 1998
Published electronically: June 10, 1999
Additional Notes: This work was supported in part by NSF Grant DMS-9500975CS and DOE Grant DE-FG02-94ER25199 to Lloyd N. Trefethen.
Article copyright: © Copyright 2000 American Mathematical Society